More adverse events seen in patients on PPIs after DES

Following implantation of a drug-eluting stent (DES), patients who were taking a proton pump inhibitor (PPI) had more major adverse events (MACE) than patients not taking a PPI, according to a new report by Gaglia et al published online in the American Journal of Cardiology.

Under the direction of Ron Waksman, researchers at the Washington Hospital Center performed a retrospective analysis of 820 DES patients, all of whom received clopidogrel. At one year an adverse event had occurred in 13.8% of PPI patients versus 8% of non-PPI patients (p=0.008); overall mortality showed a similar pattern (4.7% versus 1.8%, p-0.02). The risk remained elevated for PPI patients after a multivariate analysis (HR for PPI at discharge = 1.8 (1.1 – 2.7, p = 0.01).

Susan Cheng, a cardiology fellow at Brigham and Women’s Hospital and an associate editor of CardioExchange, pointed out that the study “had inadequate power to differentiate effect between types of PPI.”

Last May the issue of an interaction between PPIs and clopidogrel came to the foreground when a large Medco study found reduced efficacy with clopidogrel in patients taking PPIs. Subsequently, in November the FDA issued a public health advisory on the interaction between clopidogrel and omeprazole. At TCT in September, however, results of the COGENT trial presented by Deepak Bhatt did not find evidence of an adverse interaction.

Comments

  1. Chagai Dubrawsky says

    this ,current study,confirms the known from previous study that:Clopidogrel and PPI do not always complement each other.On the contrary,it may cause harm.
    It is obvious that,in the case of Clopdogrel vs PPI,the later has to give.This is especialy true when a good
    alternatives exists.

  2. Concerned Reader says

    If you are referring to Prasugrel – in TRITON TIMI 38, 21 patients bled to death (it’s 10 times more potent than Plavix, with no reversal agent other than platelets), many types of cancers showed up in Prasugrel pts within 15 months not accounted for by chance (FDA required post-marketing study). These retrospective studies cannot conclude causation nor are most large enough to look at individual PPIs, Medco’s study never published nor peer reviewed (confounders?), and if the mechanism is CYP 2C19 inhibition some PPIs will intrinsically do not inhibit CYP2C19 at therapeutic doses. If you are referring to Ticagrelor, it may be a good alternative for some.

Trackbacks

  1. […] More adverse events seen in patients on PPIs after DES (February 5, 2010) […]

Speak Your Mind

*